Thunderstorm Wind, Grant
- When
- July 26, 9:40 PM CST
- Where
- Grant County, 2.05 mi ESE of Herman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.790, -96.110
Numerous large 3 to 5 inch diameter tree branches were blown down.
On the evening of the 26th, a surface low was located over central South Dakota, with a warm front extending east into northeast South Dakota and southwest Minnesota. A few thunderstorms formed north of the warm front along the North Dakota and South Dakota border and produced some damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
On the evening of the 26th, a surface low was located over central South Dakota, with a warm front extending east into northeast South Dakota and southwest Minnesota. A few thunderstorms formed north of the warm front along the North Dakota and South Dakota border and produced some damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 26, 7:34 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
834 PM CDT TUE JUL 26 2011
.DISCUSSION...FORECAST CHALLENGE FOR UPDATE CONCERNS CONVECTIVE
POTENTIAL AND HEAVY RAIN. DEEP CONVECTION SO FAR THIS EVENING
ACROSS OUR FA HAS BEEN CONFINED TO THE NORTH/SOUTH DAKOTA BORDER
AREA JUST NORTH OF APEX OF ARCING WARM FRONT FROM NE SD INTO SW MN.
EXPECT CONVECTION TO PROPAGATE ESE ALONG WARM FRONT IN FAVORED
MOISTURE AND INSTABILITY AXIS. PRIMARY THREAT MAY BE EVOLVING INTO
MORE OF A WIND EVENT WITH ISOLD TORNADOES POSSIBLE. FARTHER NORTH
A QUESTION MARK. CLOUDS HAVE GREATLY LIMITED INSTABILITY/CAPE AS
MOST OF THE FORECAST AREA CURRENTLY QUITE STABLE AND ANY CAPE
CONFINED TO ND/SD BORDER AREA. RUC INTENSIFIES LOW LEVEL JET/LOW
LEVEL WARM ADVECTION TOWARDS MIDNIGHT WITH SURFACE LOW CURRENTLY
BETWEEN MBG/PIR LIFTING INTO SE ND. FOR THIS AM HESITANT TO DROP
POPS SIGNIFICANTLY. ORIENTATION OF THE LOW LEVEL JET LATER TONIGHT
WOULD FAVOR BEST CHANCE FOR ADDITIONAL DEVELOPMENT INTO WESTERN
MINNESOTA AS WELL AS FAR SOUTH.
00Z ABR SOUNDING INDICATING PRECIPITABLE H2O VALUES OF
2.10 INCHES SO HEAVY RAIN POTENTIAL STILL EXISTS AND WILL MAINTAIN
FLASH FLOOD WATCH. DID LOWER QPF ACROSS ALL BUT FAR SOUTHERN INTO
NE FA WHICH WILL HAVE AN IMPACT ON FUTURE FLOOD FORECASTS.
OTHER THAN POP/QPF ADJUSTMENTS REMAINDER OF FORECAST LOOKS GOOD
WITH MINIMAL CHANGES.
&&
.AVIATION...PRIMARILY LOOKING AT VFR CIGS WITH STRONGEST
CONVECTION/STORMS ACROSS FAR SOUTH THIS EVENING AND EASTERN AREAS
LATER TONIGHT. COULD SEE LOCALIZED MVFR CIGS/VSBY IN STRONGER
STORMS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 1 AM CDT WEDNESDAY FOR NDZ024-028>030-
038-039-049-052-053.
MN...FLASH FLOOD WATCH UNTIL 1 AM CDT WEDNESDAY FOR MNZ002-003-027-
029>031-040.
&&
VOELKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 430 AM CDT TUE JUL 26 2011 MNZ002-003-027-029>031-040-NDZ024-028>030-038-039-049-052-053- 270930- NORMAN-CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- GRANT-EDDY-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND- 430 AM CDT TUE JUL 26 2011 ...A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON THROUGH LATE TONIGHT... ...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL OVERSPREAD AREAS ALONG AND SOUTH OF INTERSTATE 94 THIS AFTERNOON AND CONTINUE OVERNIGHT. STORMS WILL CONTAIN TORRENTIAL RAINFALL THAT MAY LEAD TO FLASH FLOODING LATER THIS AFTERNOON INTO THE OVERNIGHT HOURS...WITH SOME AREAS RECEIVING 2 TO 3 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS IN A SHORT PERIOD OF TIME. IN ADDITION...SEVERE WEATHER IS ALSO POSSIBLE WITH THE THREAT FOR TORNADOES...DAMAGING WINDS AND LARGE HAIL BETWEEN 4 PM AND MIDNIGHT. THERE IS AN ENHANCED RISK OF TORNADOES IN BARNES... RANSOM AND SARGENT COUNTIES THIS AFTERNOON AND EVENING...AND THIS AREA WILL BE CLOSELY MONITORED FOR POTENTIAL STRONG TORNADOES. A LARGER WIND DAMAGE THREAT MAY ALSO DEVELOP OVERNIGHT AND MOVE QUICKLY EAST THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY WEDNESDAY MORNING...THEN AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. MNZ001-004>009-013>017-022>024-028-032-NDZ006>008-014>016-026-027- 054-270930- WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- EAST BECKER-WADENA-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH-NELSON-GRAND FORKS-WESTERN WALSH- 430 AM CDT TUE JUL 26 2011 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL OVERSPREAD EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS AFTERNOON AND CONTINUE OVERNIGHT. STORMS WILL CONTAIN TORRENTIAL RAINFALL THAT MAY LEAD TO LOCALIZED FLOODING LATER THIS AFTERNOON INTO THE OVERNIGHT HOURS...WITH SOME AREAS RECEIVING 1 TO 2 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS IN A SHORT PERIOD OF TIME. IN ADDITION...SEVERE WEATHER IS ALSO POSSIBLE WITH THE THREAT FOR MAINLY DAMAGING WINDS AND LARGE HAIL BETWEEN 4 PM AND MIDNIGHT. A LARGER WIND DAMAGE THREAT MAY ALSO DEVELOP OVERNIGHT AND MOVE QUICKLY EAST THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY WEDNESDAY MORNING...THEN AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. DK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
907 PM CDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 5 SSW STRAUBVILLE 45.98N 97.94W
07/26/2011 SARGENT ND PUBLIC
4 INCH DIAMETER TREE BRANCHES DOWN ACROSS THE YARD
&&
TGRAFENAThe Aberdeen radar (KABR), 183 km away, was scanning. The volume nearest the first event began at 03:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
Numerous large 3 to 5 inch diameter tree branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317406.